A beauty pageant contestant in this year’s Miss Mississippi pageant suffered a potentially life-threatening disease linked to a medication she had taken. In March, Kennitra Thompson, 23, was diagnosed with Stevens-Johnson Syndrome (SJS). She came down with what she believed were common allergies, but the symptoms progressed and, now, she is covered with dark spots on her body, according to MSNewsNow. Thompson, the reigning Ms. Rankin County Southwest, hopes to be crowned Miss America.
“I literally woke up and my lips were swelling and so I said, ‘I have to go to the doctor’,” Thompson told MSNewsNow. “While I was waiting to see the doctor, my arms broke out in like what you would call ant bites.” She was treated for an allergic reaction; the treatment failed.
Thompson recalled that she had recently taken Lamotrigine. “I Googled my medication and Stevens-Johnson Syndrome came up like at an instant,” she told MSNewsNow. Her condition worsened and she was ultimately admitted to UMC where, Dr. Julie Wyatt, a dermatologist at UMC confirmed SJS. Thompson soon slipped into a coma, where she remained for two weeks, and was placed on life support.
“She flat lined and then I was in there and she drifted off and saw it was just doing that and I said, ‘Kennitra, Kennitra,’ and I had to keep bringing her back,” said Thompson’s mother. The disease suddenly stopped after she was in the hospital for several weeks, according to MSNewsNow.
SJS is a severe sensitivity reaction that causes:
- Blistering of the mucous membranes, which typically occurs in the mouth, eyes, and vagina, and can spread to internal organs
- Patchy areas of rash that eventually peel off the skin
The most severe cases of SJS are referred to as TEN. When over 30 percent of the body is impacted, the condition becomes toxic epidermal necrolysis. Both SJS and TEN typically call for hospital burn unit treatment.
Antibiotics, such as the sulfa drug co-trimoxazole, which is a trimethoprim and sulfamethoxazole combination; anti-seizure medications, including carbamazepine, phenytoin, phenobarbital, valproic acid, and lamotrigine; and pain medications, such as ibuprofen and naproxen have all been liked to SJS in some patients, but this list can change and is not all-inclusive. While SJS can be caused by just about any drug, the serious syndrome is most often associated with anticonvulsants; antibiotics, such as penicillin and sulfonamides; and common anti-inflammatory drugs, like aspirin, naproxen, and ibuprofen.
The key to stopping SJS is early diagnosis and intervention. This involves ceasing taking the medication that has caused the condition. Since the warnings on so many medications are vague, most people do not recognize that SJS has developed when they are experiencing the syndrome in its earliest stages. And, because the syndrome and its symptoms are not widely known, people may ignore what initially seems like a minor blister or rash, even though such an occurrence is a major red flag for SJS and TEN. While not every rash or blister is SJS, it is vital that consumers understand the risks. Experts advise not using medications unless absolutely necessary, and informing your doctor if you experience flu-like symptoms or a blistering and rash while using any drug.
Patient advocates have long argued that current drug allergy alert label information on many over-the-counter medications does not contain sufficient user warnings about the risk of SJS. In the United States, prescription medications known to be associated with Steven-Johnson Syndrome often bear a black box warning, the U.S. Food & Drug Administration’s (FDA) most urgent warning.